Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Title: Theory of finite simple groups
Additional book information: by Gerhard Michler, Cambridge University Press, Cambridge, 2006, xii+662 pp., ISBN 978-0-521-86625-5, $155.00, hardcover

References [Enhancements On Off] (What's this?)

  • 1. J.H. Conway, R.T. Curtis, S.P. Norton, R.A. Parker and R.A. Wilson, Atlas of Finite Groups, Oxford University Press, Oxford, 1985. MR 827219 (88g:20025)
  • 2. -, ATLAS of finite group representations, http://web.mat.bham.ac.uk/atlas /index.html.
  • 3. C. Jansen, K. Lux, R. Parker and R. Wilson, An Atlas of Brauer Characters, Clarendon Press, Oxford, 1995. MR 1367961 (96k:20016)
  • 4. M. Aschbacher, The status of the classification of finite simple groups, Notices Amer. Math. Soc., 51 (2004), 736-740. MR 2072045
  • 5. M. Aschbacher and S.D. Smith, The classification of quasithin groups. I. Structure of strongly quasithin $ K$-groups, Mathematical Surveys and Monographs, 111. American Mathematical Society, Providence, RI, 2004. xiv+477 pp. MR 2097623 (2005m:20038a)
  • 6. M. Aschbacher and S.D. Smith, The classification of quasithin groups. II. Main theorems: the classification of simple QTKE-groups., Mathematical Surveys and Monographs, 112. American Mathematical Society, Providence, RI, 2004, i-xii and 479-1221 pp. MR 2097624 (2005m:20038b)
  • 7. The GAP Group, GAP - Groups, Algorithms, and Programming, Version 4.4.10; 2007, (http://www.gap-system.org).
  • 8. R.L. Griess, The Friendly Giant, Invent. Math. 69 (1982), 1-102. MR 671653 (84m:20024)
  • 9. D. Gorenstein, R. Lyons and R. Solomon, The classification of the finite simple groups. Number 6. Part IV. The special odd case., Mathematical Surveys and Monographs, 40.6. American Mathematical Society, Providence, RI, 2005. xii+529 pp. MR 2104668 (2005m:20039)
  • 10. D.F. Holt, B. Eick and E.A. O'Brien, Handbook of Computational Group Theory, Chapman & Hall/CRC, 2005. MR 2129747 (2006f:20001)
  • 11. W. Feit and J.G. Thompson, Solvability of groups of odd order, Pacific J. Math. 13 (1963), 775-1029. MR 0166261 (29:3538)
  • 12. Z. Janko A new finite simple group with abelian $ 2$-Sylow subgroups and its characterization, J. Algebra 3 (1966), 147-186. MR 0193138 (33:1359)
  • 13. Peter Kleidman and Martin Liebeck, The Subgroup Structure of the Finite Classical Groups, London Mathematical Society Lecture Note Series 129, Cambridge University Press, 1990. MR 1057341 (91g:20001)
  • 14. J.J. Cannon and W. Bosma (Eds.) Handbook of Magma Functions, Edition 2.13, 2006, 4350 pages.
  • 15. G.O. Michler, On the construction of the finite simple groups with a given centralizer of a $ 2$-central involution, J. Algebra 234 (2000), 668-693. MR 1800751 (2002a:20022)
  • 16. R.A. Parker and R.A. Wilson, The computer construction of matrix groups and representations of finite groups over finite fields, J. Symbolic Computation 9 (1990), 583-590. MR 1075424 (91j:20001)
  • 17. A. Seress, Permutation Group Algorithms, Chapman & Hall/CRC, 2005.
  • 18. C.C. Sims, The existence and uniqueness of Lyons' group, in ``Finite Groups $ '72$'', edited by T. Hagen and M.P. Hale and E.E. Shult, North Holland, 1973, 138-141. MR 0354881 (50:7358)
  • 19. R. Solomon, A brief history of the classification of finite simple groups, Bull. Amer. Math. Soc. (New Series) 38 (2001), 315-352. MR 1824893 (2002k:20002)

Review Information:

Reviewer: Derek F. Holt
Affiliation: Mathematics Institute, University of Warwick, Coventry, CV4 7AL, United Kingdom
Email: D.F.Holt@warwick.ac.uk
Journal: Bull. Amer. Math. Soc. 46 (2009), 151-156
MSC (2000): Primary 20D08; Secondary 20-04
DOI: https://doi.org/10.1090/S0273-0979-08-01215-9
Published electronically: September 15, 2008
Review copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society